Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS Aberdeen, SD

August 19, 1997Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 19, 1997, 3:48 PM MDT for Dewey County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1997, 3:48 PM MDT (21:48 UTC)
Expired
Aug 19, 1997, 4:20 PM MDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 192149 RRA
SVRABR
SDC041-192220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT TUE AUG 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 420 PM MDT (520 PM CDT)
 
* SOME LOCATIONS AFFECTED
  LA PLANT THROUGH 455 PM
  RURAL AREAS SOUTH OF LA PLANT AFTER 500 PM

* AT 346 PM MDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 25 MILES SOUTH OF MOBRIDGE OR IN THE VICINITY OF LA
  PLANT MOVING SOUTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

BROYLES/BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 8:52 AM MDT, 6 hours 56 minutes earlier.

Area forecast discussion, Aug 19, 8:52 AM MDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
950 AM CDT TUE AUG 19 1997

S/W WITH ASSOCD TROF OVR SD WIL CONT TO MOV E TDA AND BE OVR WRN MN
THIS EVE AS HI PRESS BUILDS IN BHND S/W. THEREFORE...XPCT PRECIP TO
MOV E AS MDLS FCSTD. PC-GRIDS SHWS LO LVL MSTR WIL CONT OVR CWA THIS
AFTN FOR M/CLDY SKIES. WITH THIS IN MIND...LTL HEATING IS IN STORE.
WIL UPDA,TE ZONES FOR A LTL ADJSTMT.

.ABR...NONE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:23 PM MDTSevere Thunderstorm WarningABRHughes, Sully32 min
Aug 19, 5:20 PM MDTSevere Thunderstorm WarningABRCorson45 min
Aug 19, 5:56 PM MDTSevere Thunderstorm WarningABRStanley34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.